Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/15562

Title: Periodic orbits and stability islands in chaotic seas created by separatrix crossings in slow-fast systems
Authors: Neishtadt, Anatoly
Simo, Carles
Treschev, Dmitry
Vasiliev, Alexei
Keywords: Slow-fast systems
Separatrix crossings
Chaotic seas
Stability islands
Issue Date: 2008
Publisher: © American Institute of Mathematical Sciences
Citation: NEISHTADT, A. ... et al., 2008. Periodic orbits and stability islands in chaotic seas created by separatrix crossings in slow-fast systems. Discrete and Continuous Dynamical Systems - Series B, 10(2-3), pp.621-650.
Abstract: We consider a 2 d.o.f. natural Hamiltonian system with one degree of freedom corresponding to fast motion and the other one corresponding to slow motion. The Hamiltonian function is the sum of potential and kinetic energies, the kinetic energy being a weighted sum of squared momenta. The ratio of time derivatives of slow and fast variables is of order \epsilon « 1. At frozen values of the slow variables there is a separatrix on the phase plane of the fast variables and there is a region in the phase space (the domain of separatrix crossings) where the projections of phase points onto the plane of the fast variables repeatedly cross the separatrix in the process of evolution of the slow variables. Under a certain symmetry condition we prove the existence of many, of order 1/\epsilon, stable periodic trajectories in the domain of the separatrix crossings. Each of these trajectories is surrounded by a stability island whose measure is estimated from below by a value of order \epsilon. Thus, the total measure of the stability islands is estimated from below by a value independent of \epsilon. We find the location of stable periodic trajectories and an asymptotic formula for the number of these trajectories. As an example, we consider the problem of motion of a charged particle in the parabolic model of magnetic field in the Earth magnetotail.
Version: Published
DOI: 10.3934/dcdsb.2008.10.621
URI: https://dspace.lboro.ac.uk/2134/15562
Publisher Link: http://dx.doi.org/10.3934/dcdsb.2008.10.621
ISSN: 1531-3492
Appears in Collections:Published Articles (Maths)

Files associated with this item:

File Description SizeFormat
2008_dcds_pdfs.jsp.pdfPublished version14.4 MBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.